Iron drop after b12 injection? - Pernicious Anaemi...

Pernicious Anaemia Society

23,391 members16,493 posts

Iron drop after b12 injection?

Shajarin
Shajarin

My Iron test result after the first b12 injection dropped to 49.1 ug/dL (was 82.9 months ago).

Does it caused by the b12 injection? would it be more serious along the therapy and is it kind of a sign that I do suffer from B12 deficiency? (my b12 serum level was 190 pmol/L before so My Doc. is not totally sure about a deficiency though I have symptoms and neurological symptoms).

Should I take an Iron supplement during the b12 injection therapy?

11 Replies
oldestnewest

Assuming you were anaemic prior to treatment, then replacement of B12 should have resulted in a rise in your Hb. You would mobilise stored iron and your level would therefore fall. Your doctor would be able to tell whether iron was required from monitoring your FBC. Hope this helps.

Shajarin
Shajarin in reply to FlipperTD

Thanks for your response. I didn't and still don't have any obvious anemia (PA is still assessed - IFAB would be tested as soon I would finish the first part of the b12 therapy) as my HB was in the reference zone before injection (14.8g/dL) and afterwards (14.4g/dL)..

Is it possible that a certain type of anemia is developed and may not reach the full appearance yet? or other hematological illness?

I have all the symptoms of severe anemia - exhausted, about to faint, breathlessness especially while climbing the stairs, dizzy, heart palpitations, muscle weakness and many more things..

Doctors had ruled out almost everything in medicine - from neurology to gastrointestinal issues (the only thing they found is mild chronic gastritis) and rheumatology (was suspected with CFS by one doctor).

Do I need to supplement with iron during b12 therapy?

FlipperTD
FlipperTD in reply to Shajarin

I'm not a medic so can't advise you on this, but iron deficiency can be tricky to diagnose. Ferritin is widely used for this but it's not 100% certain as ferritin is also an acute phase reactant, so it may rise in inflammatory states. There are other tests that can be used but they require careful interpretation too.

If your doctor doesn't recommend iron therapy then follow that advice.

Shajarin
Shajarin in reply to FlipperTD

My Ferritin levels were (51.8 ng/ml) and are fine now (91.0 ng/mL) though they may rose in the past while some inflammation may not identified and no ferritin blood test taken. Anyways I bet the best thing to do now is consulting with an hematologist.

Thanks again

Iron levels may drop after b12 therapy because a b12 deficiency can mask depleted iron reserves, at least according to this article:

ncbi.nlm.nih.gov/pmc/articl...

"Based on our clinical observations and the few data about the association between cobalamin and iron deficiency, we hypothesised that cobalamin deficiency masks iron deficiency because of decreased iron utilisation in erythroid cells depending on slowed erythropoiesis. Therefore, we aimed to demonstrate that depleted iron body reserves could be masked depending on ineffective erythropoiesis in patients with cobalamin deficiency."

So there is a chance that the drop in iron indicates that you were b12 deficient. The article is from 2014 so relatively new, and probably not something doctors heard about in medical school.

Shajarin
Shajarin in reply to palmier

Interesting info, thanks! it makes sense

sbadd
sbadd in reply to Shajarin

My iron levels dropped after b12, never had a problem with iron before, but i too had racing heart muscle weakness and out of breathe, 11 month's on now since my loading doses and had recent iron receptor test which says im in a repleted state, but still have muscle weakness and occasional heart rate up?

Priscilla17
Priscilla17 in reply to sbadd

Where did you manage to find an iron receptor test?

Thanks

sbadd
sbadd in reply to Priscilla17

My endo ordered it, called soluble tf receptor if that helps

Priscilla17
Priscilla17 in reply to sbadd

Thanks very much.

Gambit62
Gambit62Administrator

if you have a B12 absorption problem it can also affect the absorption of other minerals and vitamins - notably iron and folate.

A B12 injection won't directly affect your iron levels.

The falling levels are more likely to reflect an underlying iron absorption problem. Suggest you speak to your GP about supplementation.

You may also like...